Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 192, NWS Indianapolis, IN

July 20, 2008Monroe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2008, 6:20 PM EDT for Monroe County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 6:20 PM EDT (22:20 UTC)
Expired
Jul 20, 2008, 6:45 PM EDT
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Monroe County, IN

The radar

The Indianapolis radar (KIND), 63 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:10 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 202220
SVRIND
INC105-202245-
/O.NEW.KIND.SV.W.0192.080720T2220Z-080720T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
620 PM EDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF BLOOMINGTON...

* UNTIL 645 PM EDT

* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BLOOMINGTON...AND MOVING
  SOUTHEAST AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOOMINGTON BY 625 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3906 8647 3908 8657 3914 8670 3933 8656
      3932 8639 3925 8639 3924 8639 3908 8638
      3905 8639
TIME...MOT...LOC 2220Z 300DEG 24KT 3921 8653

$$

BROOKS
2 follow-up statements
000 
WWUS53 KIND 202232
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
632 PM EDT SUN JUL 20 2008

INC105-202245-
/O.CON.KIND.SV.W.0192.000000T0000Z-080720T2245Z/
MONROE-
632 PM EDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EASTERN MONROE COUNTY...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BLOOMINGTON...MOVING
SOUTHEAST AT 28 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3906 8647 3908 8657 3911 8660 3932 8644
      3932 8639 3926 8639 3925 8639 3908 8638
      3905 8639
TIME...MOT...LOC 2232Z 300DEG 24KT 3917 8644

$$

BROOKS
000 
WWUS53 KIND 202243
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
643 PM EDT SUN JUL 20 2008

INC105-202254-
/O.EXP.KIND.SV.W.0192.000000T0000Z-080720T2245Z/
MONROE-
644 PM EDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONROE COUNTY WILL 
EXPIRE AT 645 PM EDT...

LAT...LON 3906 8647 3908 8657 3911 8660 3932 8644
      3932 8639 3926 8639 3925 8639 3908 8638
      3905 8639
TIME...MOT...LOC 2244Z 300DEG 24KT 3913 8635

$$

BROOKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:43 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 20, 2:43 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
243 PM EDT SUN JUL 20 2008

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN THROUGH MID WEEK.

AT 18Z A SFC BOUNDARY EXTENDED ACRS NRN SECTIONS OF CENTRAL IN INTO
IL. SCT TSRA WERE FIRING ALONG THIS BOUNDARY AS WELL AS POPPING UP
ACRS REMAINDER OF FORECAST AREA /FA/ DUE TO UNSTABLE ATMS. TSRA WERE
ALSO TRYING TO GET GOING IN WRN IA.

MODELS ARE IN DECENT AGREEMENT. NO ONE MODEL IS DOING GREAT WITH
CONVECTION BUT THE MODELS MAIN MASS FIELDS ARE SIMILAR. WILL USE A
BLEND...BUT CONFIDENCE IS LOW DUE TO UNCERTAINTY OF MCS DEVELOPMENT
WHICH OFTEN ARE NOT HANDLED WELL BY MODELS.

EXPECT SCT TSRA TO CONTINUE INTO THIS EVENING WITH BOUNDARY IN THE
AREA AND CONTINUED UNSTABLE ATMS. WILL CONTINUE CHC POPS THIS
EVENING. MEANWHILE...STRONG WARM ADVECTION BEGINS ALOFT ACROSS NE/IA
WHICH SHOULD FIRE ANOTHER MCS. THIS MCS WILL TRACK TOWARD THE FA
OVERNIGHT. SOME QUESTION AS TO WHETHER IT WILL MAKE IT TO THE FA BY
12Z. THUS AM NOT CONFIDENT ENOUGH FOR LIKELY POPS OVERNIGHT. WENT
HIGH CHANCE POPS NW FA OVERNIGHT /CLOSEST TO POTENTIAL MCS TRACK/
WITH LOWEST POPS SE FA /FARTHEST AWAY FROM POTENTIAL MCS TRACK/.
THESE ARE STILL HIGHER THAN MOS WHICH ATTM DOES NOT LOOK LIKE IT
HANDLES THE SITUATION WELL. WITH CLOUDS AROUND AND A CONTINUED HUMID
AIRMASS...FEEL THAT MAV TEMPS ARE TOO COOL. BLENDED MAV WITH THE
WARMER MET VALUES.

ON MON REMNANTS OF MCS MAY BE MOVING ACROSS FA DURING THE
MORNING...WITH MORE SCT STORMS FIRING IN THE AFTN ALONG REMNANT
BOUNDARIES. WITH TIMING AND COVERAGE UNCERTAIN...KEPT CHANCE POPS
ALL DAY. MAV TEMPS LOOK TOO WARM GIVEN CLOUDS AND TSRA AROUND. WENT
CLOSER TO MET NUMBERS.

UPPER TROF WILL DIG SW INTO THE AREA MON NIGHT INTO TUE AND BRING
COOLER AND DRIER AIR INTO THE AREA BY WED. TSRA THREAT WILL CONTINUE
MON NIGHT AND TUE ACROSS ENTIRE FA AS ANOTHER MCS MAY RIDE ACROSS
SRN FA. BELIEVE ENUF DRIER AIR WILL WORK INTO NRN FA TO END RAIN
THREAT THERE BY TUE AFTN. ENDED RAIN REMAINDER OF FA BY TUE NIGHT.
GFS IS A BIT STRONGER WITH UPPER LOW AND KEEPS RAIN THREAT INTO
WED...BUT IT IS AN OUTLIER ATTM SO WILL CONTINUE DRY FORECAST WED.

NEXT WAVE WILL IMPACT FA THU NIGHT INTO FRI SO CONTINUED LOW CHC
POPS THEN. REMOVED POPS ON THU AS TIMING NOW APPEARS TO BE THU NIGHT.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE DEVELOPING NEAR A CD
FRONT FROM JUST SOUTH OF KCHI TO KMLI. A FEW OF THESE THUNDERSTORMS
MAY MOVE NEAR OR ACROSS THE KLAF AREA THIS AFTERNOON. ELSEWHERE
FORECAST IS MORE MUDDLED AS MODELS ARE FORECASTING A QUIET PATTERN
BUT WITH A VERY UNSTABLE AIRMASS AND A COLD FRONT DRIFTING SOUTH
ACROSS OUR AREA.

I CANNOT RULE OUT A THUNDERSTORM ANYWHERE...BUT UNTIL LATE TONIGHT
ANY THUNDERSTORMS WILL PROBABLY BE ISOLATED SO WILL LEAVE OUT OF
TAFS FOR NOW.  THERE IS GOOD LOW LEVEL CONVERGENCE ACROSS IOWA AND
AND ANOTHER THUNDERSTORM COMPLEX WILL LIKELY DEVELOP OVERNIGHT AND
MOVE OUR WAY BY EARLY MONDAY MORNING. THUS WILL INCREASE MENTION OF
THUNDERSTORMS DESPITE WHAT MODELS ARE FORECASTING BY MONDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JH
PUBLIC...CS
Hazardous weather outlook, Jul 20, 3:23 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EDT SUN JUL 20 2008

INZ021-028>031-035>049-051>057-060>065-067>072-211930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
323 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. SEVERE
STORMS ARE POSSIBLE...WITH DAMAGING WINDS THE PRIMARY THREAT.
HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AS
A COLD FRONT SLOWLY MOVES SOUTH ACROSS THE AREA. THE MAIN HAZARD
MONDAY ALSO APPEARS TO BE DAMAGING WINDS. DO NOT FORGET THAT CLOUD
TO GROUND LIGHTNING IS ALWAYS A THREAT WITH ANY STORM.

STORMS ARE ALSO POSSIBLE TUESDAY AND AGAIN NEXT THURSDAY NIGHT AND
FRIDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED INTO THIS EVENING AND MAY BE
NEEDED AGAIN LATER MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jul 20, 5:12 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     BROWNSBURG              39.84N 86.39W
07/20/2008                   HENDRICKS          IN   LAW ENFORCEMENT

            TREE DOWN ONTO US136 BLOCKING EASTBOUND LANE...MINOR
            DAMAGE TO CHIMNEY AND SIDING OF HOUSE

&&

HEROLD
Local storm report, Jul 20, 5:46 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     3 N PLAINFIELD          39.74N 86.39W
07/20/2008  E55 MPH          HENDRICKS          IN   TRAINED SPOTTER

            PEA SIZE HAIL ACCOMPANIED THE WINDS. LOCATION IS SR267
            AND CR100 SOUTH.

&&

HEROLD
Local storm report, Jul 20, 5:47 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     PLAINFIELD              39.70N 86.39W
07/20/2008                   HENDRICKS          IN   LAW ENFORCEMENT

            POWER LINES AND TREES DOWN

&&

HEROLD
Local storm report, Jul 20, 5:51 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     MARTINSVILLE            39.42N 86.42W
07/20/2008                   MORGAN             IN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&

HEROLD
Local storm report, Jul 20, 6:02 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
602 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     6 SSW MARTINSVILLE      39.34N 86.46W
07/20/2008                   MORGAN             IN   PUBLIC

            MULTIPLE TREES AND BRANCHES DOWN AND CURRENTLY COMING
            DOWN

0545 PM     TSTM WND DMG     BARGERSVILLE            39.52N 86.17W
07/20/2008                   JOHNSON            IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN THROUGHOUT THE COUNTY

&&

HEROLD
Local storm report, Jul 20, 6:17 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
617 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     PARAGON                 39.39N 86.56W
07/20/2008                   MORGAN             IN   AMATEUR RADIO

            TWELVE INCH TREE DOWN ON HOUSE...POWER OUT

0542 PM     TSTM WND DMG     GREENWOOD               39.62N 86.11W
07/20/2008                   JOHNSON            IN   AMATEUR RADIO

            TEN INCH DIAMETER TREE SNAPPED OFF ON SOUTHEAST SIDE OF
            CITY.

0602 PM     TSTM WND DMG     EDINBURGH               39.35N 85.97W
07/20/2008                   JOHNSON            IN   TRAINED SPOTTER

            POWER LINES AND TREES DOWN.

0602 PM     TSTM WND GST     EDINBURGH               39.35N 85.97W
07/20/2008  E65 MPH          JOHNSON            IN   TRAINED SPOTTER

0602 PM     TSTM WND DMG     FRANKLIN                39.49N 86.06W
07/20/2008                   JOHNSON            IN   TRAINED SPOTTER

            LARGE TREE DOWN OVER GRAHAM ROAD

&&

HEROLD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:15 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion45 min
Jul 20, 4:51 PM EDTSevere Thunderstorm WarningINDClay, Parke, Putnam24 min
Jul 20, 4:53 PM EDTSevere Thunderstorm WarningINDHendricks, Putnam52 min
Jul 20, 5:14 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan, Owen, Putnam31 min
Jul 20, 5:28 PM EDTSevere Thunderstorm WarningINDJohnson, Marion, Morgan47 min
Jul 20, 5:38 PM EDTAreal Flood AdvisoryINDDecatur, Hancock, Hendricks, Johnson, Marion, Morgan and 3 more3 hr
Jul 20, 5:52 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Shelby38 min
Jul 20, 6:11 PM EDTSevere Thunderstorm WarningINDDecatur, Rush49 min
Jul 20, 6:29 PM EDTSevere Thunderstorm WarningINDJackson, Jennings46 min
Jul 20, 7:15 PM EDTSevere Thunderstorm WarningINDJackson30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.